Aa
Aa
A
A
A
Close
Avatar universal

Too many meds?

I have struggled with severe, refractive, somewhat med resistant major depression for over 20 years (i am 49). I started on Prozac in 1986 and have gone through a huge number of antidepressants, anticonvulsants, antipsychotics, antianxiety meds, and even 5 treatments of ECT. Recently I experienced a terrible episode that put me in the hospital under suicide watch. I switched doctors, hoping that my new, younger, doctor would have some new ideas. She did make med changes, but I'm now on five meds...Effexor, Zoloft, Deseryl, Ativan, and Ritalin. I'm not making steady progress...I'll have some good days and suddenly I'm back in the bed crying. This seems to be a lot of meds to take, combined with my meds for reflux disease, hormone replacement therapy, hypertension, and
allergy, Plus, due to TMJ and bulging cervical discs, I take an enormous amount of NSAID's to contend with the chronic head, neck, and shoulder pain. Does this amount of medication seem extreme? It might be a different story if the psych meds actually worked well...My doc is now considering putting me on lithium which I'm somewhat uneasy about, given that I already have quite a weight problem and I've heard lithium can add pounds. What do you think?
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi,

Yes it certainly seems a lot of meds indeed. You list 5 for essentially mental issues, depression and similar. Don't understand how so many can possibly help as you won't know which one is doing what and when.

Difficult to say much though as after so long with extremes a doc is clearly the only one who can say whay about each drug. I'm sure there is a good reason for each of the 5 but I'd ask the doc face to face if I were you, asking about the aim of each one and what contraindications there may be.

As to lithium, I wouldn't hesitate in saying try it as it is certainly a med those of us with long term problems, me included, can find help from. It stabilises us, evens out our moods and this is why it is being considered given your comments on fluctuations.

Does it add weight? Haven't noticed that and I've been on lithium off and on for nearly 10 years. I know some meds are supposedly meds that add weight but I do think it really is simply the lifestyle we live that causes that/. Depression equals lack of energy eqauls lack of movement equals weight gain. Not quite that simple but close.
Helpful - 0
Avatar universal
You sound like me. 19 years with severe depression. The last 7 with Refractory depression that is now very med resistant.

It took a damn good Psychiatrist, but I finnaly landed on one combination that is working to a fair degree. (no I'm not in remission) but I am better than I was for a long time.

Protriptilyne 15Mgs a day - Lithobid CR (Lithium) 900Mgs a day - Lamictal 200Mgs a day. And a dash of Xanax for seasoning.

Effexor and Zoloft used to work ok for me, but my condition was much too advanced for them to help, even at really high dosage.

I have had absolutly no weight gain from the Lithium. Also the great thing about Protriptilyne.....NO SEXUAL SIDE EFFECTS!

Just remember VERY IMPORTANT: Lithium has no antidepressant effect below a blood level of 0.8

It may take you as much as 900Mgs a day to reach that 0.8 blood level.
The rule is between 0.8 to 1.5 is the sweet spot. Just get your Lithium blood levels checked at each dosage jump to find the sweet spot.

I fugure I'm pretty messed up and my condition is WAY advanced and refractory so maybe if that combo worked for me that perhaps it could work for you too.

You never know unless you try.

Only problem is that a med change like that is going to be hell for you. It was a rough med change for me also, but paid off in about 2 months.
Helpful - 0
Avatar universal
Thanks for the info. At least I know I'm not the only one in this shape.
Questions:
What is Protriptilyne? Never heard of it...does it affect neurotransmitters?...which ones?
What is Lamictal for? Heard of it, never been on it.


Do you change doctors frequently? If, how much time do you give a doctor to help you before you change?
Helpful - 0
242912 tn?1402543492
Hi,

I was drawn to the part of your post where you say,

"Plus, due to TMJ and bulging cervical discs, I take an enormous amount of NSAID's to contend with the chronic head, neck, and shoulder pain."

I too, have TMJ with chronic head, neck and shoulder pain and I too, took an enormous amt of NSAIDS.  NSAIDS worked better for me than any prescription med.  I am 49 also, and starting in my 30's, my stomach started hurting.  I combated this problem by taking antacids occasionally.  As I got older, the occasional antacid turned into daily intake until finally I was taking meds like Tagamet WITH the aspirin/ibuprofen.  I love love love how well Bufferin works and would take this aspirin upon awakening and all day long.  I would leave the Advil for cramps and would take 4 at a time for 3days straight.  

In Nov07, my stomach began hurting Really Bad and nothing and I mean Nothing was helping and I was taking acid reducers/Maalox, anything I had.  I ended up in the ER.  They gave me Pro-tonics and Demerol and sent me home with an rx for Pro tonics.  I continue with the NSAIDS ('cause they help soo much *I say wryly*) and two weeks later, the pain starts up again and now I am vomiting bile and such.  Off to the ER where I continue to vomit water and bile in the bathroom and wait 2hrs to be seen as there are more pressing ailments waiting.  I haven't eaten in two days because I can't keep anything down and I'm in terrible pain 'cause naturally, I can't keep any meds down either.  

It's not just my stomach that hurts now, but also my esophagus because of all the acid rising up.  The pain is intense and the vomiting won't stop.  I am admitted to the hospital this time and I'm there for 5days with life threatening stomach ulcers.  After 3days, my stomach is finally drained of 2 liters of fluid.  I am dx'd with 2 duodenal ulcers.  Duodenal ulcers are a raw area in the lining of the upper part of the small intestine where it connects to the stomach and can be brought on by abuse of NSAIDS.  

I have never ever been in so much pain in all my life and now, guess what?  No more NSAIDS Ever!  I bet you can't imagine that.  Neither could I.  I am now on a prescribed acid reducer every single day.  I used to have to take it morning and night, but now I'm down to just one in the morning.  I have pushed to see if I could tolerate my beloved Bufferin and no, I can't.  MAYBE 1/2 of one once a month and MAYBE an Advil once a month, but stomach symptoms start right up even with a small dose like that.  

I just wanted to warn you with my story because I swear, I thought I was gonna die or Wanted to die, it was that bad and I can never take any type of NSAID product probably for the rest of my life.  Since you say you take an "enormous" amt of NSAIDS, I KNOW you don't want to be in a condition where you can never take any at all.  

I can relate to your pain, copeshire, but please cut back on the NSAIDS.
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.